FDA issues Class I recalls for two surgical CV devices
Under the recall, 6,220 of Terumo Cardiovascular Systems’ Coronary Ostia Cannula 10 (25 cm) long devices are subject to the recall after it was found that foreign fragments of adhesive and plastic within the cannula tip can embolize causing arterial injury, hemorrhage or other adverse events. The device is indicated for use in delivering cardioplegia solution to the coronary arteries during cardiopulmonary bypass.
On May 16, Ann Arbor, Mich.-based Terumo sent a letter to customers notifying them about the problem and suggested that customers discontinue device use and return all products to Terumo.
All lot/serial numbers Coronary Ostia Cannula models are affected by the recall FDA said that Terumo has removed the product line from the market and discontinued supply. The following model numbers are affected: 804115; 804117; and 804159.
In the second recall, the FDA issued a Class I recall for Maquet Datascope’s intra-aortic balloon pumps manufactured between May 2008 and December 2010 after it was found that a defective fan in the power supply may cause overheating and shut off the device without warning.
This agency said the unanticipated interruption from the device may result in the failure to decrease already-present ischemia, thrombus formation, organ injury or other adverse events.
The pump is an electromechanical system that is used to inflate and deflate an intra-aortic balloon to provide temporary support to the left ventricle during cardiac surgery. Maquet Datascope sent a letter to customers May 17 describing the problem and told customers that a service representative would replace the power supply on the affected devices. This would include a new fan assembly.
The Wayne, N.J.-based company said that 885 98/XT, CS100/CS100i and CS300 devices are subject to this recall. Affected lot/serial numbers include 7081436, 7081963, 7083463 and 7090616.
The models affected include:
Class I recalls are the most serious and the FDA has urged healthcare professionals and consumers to report any adverse events to the MedWatch Adverse Event Reporting program.